Thunderstorm Wind, Page
- When
- August 22, 5:00 PM EST
- Where
- Page County, Stanley
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $120,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.583, -78.517
Several trees were downed and structures were damaged.
Thunderstorms with damaging winds and large hail moved through Northern Virginia during the evening of the 22nd. In Page County, a downburst of winds estimated between 70 and 80 MPH caused significant damage in Dovel Hollow near Stanley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Thunderstorms with damaging winds and large hail moved through Northern Virginia during the evening of the 22nd. In Page County, a downburst of winds estimated between 70 and 80 MPH caused significant damage in Dovel Hollow near Stanley. The wind ripped the roof off of a 45 by 60 foot machine shed, threw it over a two story house, and it finally landed on Dovel Hollow Road nearly 300 yards away. Debris from the shed was thrown into the 2nd story of the home and caused significant damage to the front of the structure. The shed debris also damaged a pickup truck and tore wires off another home. In the vicinity several trees and power lines were also downed. Residents reported one half inch of rainfall in 15 minutes and hail. In Rappahannock County, penny sized hail fell in Sperryville. In Culpeper County, a tree was downed onto a house just west of Culpeper. In Fauquier County, a few trees were downed in Warrenton. In Loudoun County, a tree was downed in Bluemont. In Clarke County, trees were downed east of Berryville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 22, 1:12 PM EST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 212 PM EDT FRI AUG 22 2003 .SHORT TERM...TONIGHT AND SATURDAY... THIS AFTERNOON AND EVENING EXPECTING SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP AND INCREASE ALONG AND AHEAD OF THE COLD FRONT. GOOD INSTABILITY OVR THE REGION WI SBCAPES OVR 3000 J/KG AND LIS OVR -6 BY THIS AFTERNOON/EVENING. THAT COMBINE WITH THE A SFC FRONT AND ASSOC 500MB SHORT WAVE AND PLENTY OF MOISTURE (PWS ABOUT 1.6 THIS MORNING) SHOULD HAVE SOME STRONG TO SEVERE STORMS. THE MAIN NEG POINTS ARE THE MID LEVEL CAP (WHICH SHOULD WEAKEN) AND THE WEAK UNIDIRECTIONAL WIND PROF FROM THE WEST. OVERALL...LONG WAVE UPR TROF OVER THE EAST WILL AMPLIFY AND PROGRESS EAST INTO THE WESTERN ATLANTIC. THAT WILL HELP MOVE THE SFC COLD FRONT THRU THE REGION TONIGHT WITH GOOD CAA BEHIND THE FRONT WITH SIGNIFICANTLY COOLER AND DRIER CONDITIONS BEHIND IT FOR THE WEEKEND. ND .LONG TERM...SAT NGT AND BEYOND... DRIER AIR STILL ON SKED AS CANADIAN RIDGE PUSHES S THRU THE GTLKS. AMS ASSOC WITH THIS HIGH IS VRY DRY...AND PLAN ON KEEPING MSUNNY/SUNNY CONDS BY SAT NGT THRU SUN. MED RANGE MDLS IN GOOD AGRMT TODAY. STG UPR RIDGE OVR THE PLAINS STATES TRIES TO STAND ITS GROUND DESPITE DECENT TROF SLAMMING INTO THE PAC NW EARLY IN THE WK. ENSEMBLES STILL TRYING TO WORK OUT THE DIFFERENCES WITH THE STRENGTH OF SYS MOVING INTO THE PAC NW EARLY IN THE WK...BUT ALL REMAIN ON THE SAME PAGE THAT IT WL HAPPEN. NET EFFECT IS THE SUBTROPICAL RIDGE BEING DEPRESSED FURTHER S WITH A FLATTENING OF THE WESTERLIES OVR THE FAR NRN CONUS. MODERATING TREND BEGINS EARLY IN THE WK AS HGHTS BUILD OVR THE SW ATL AND NE TROF LIFTS OUT. DESPITE DRY AMS THAT INITIALLY ACCOMPANIES THE RIDGE THIS WKND...MORE GULF/TROPICAL MOISTURE BECOMES WRAPPED UP IN THE RIDGE AS THE WEEK WEARS ON. THIS WL MEAN A RETURN OF HIGHER TDS AND A GRADUAL WARMING TREND AS SWLY FLOW BECMS MORE ESTABLISHED. NEXT SYS MOVING EWD TOWARD THE MID ATL FASTER THAN PREV RUNS...AND WL INTRODUCE CHC POPS FOR WED/THU. THE FNT XPCTD TO STALL JUST S OF THE AREA...BUT WL PLAY THE OPTIMISTIC SIDE AND KEEP MENTION OF PCPN TO WED/THU. TEMPS THIS WKND WL BE UNSEASONABLY COOL AS DRY AMS WORKS S. H8 TEMPS DROP OFF TO AROUND +10-12C. ONLY XPCTG TEMPS TO BE IN THE L/M80S AT BEST. COOL NIGHTS AND DRY WARM SUNNY DAYS STILL ON TAP FOR SAT-MON...WITH WARMING TREND ENSUING THEREAFTER. MANNING .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-230900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 900 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY A HEAT ADVISORY IS IN PLACE FOR TODAY EAST OF THE BLUE RIDGE INCLUDING THE WASHINGTON AND BALTIMORE METRO AREAS. HEAT INDICES ARE EXPECTED TO BE AROUND 100. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE REGION THIS AFTERNOON AND TONIGHT. SOME OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL...AND VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
MDZ003-WVZ051-052-222115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 416 PM EDT FRI AUG 22 2003 AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BERKELEY SPRINGS...MOVING EAST AT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...HEAVY DOWNPOURS...AND WIND GUSTS TO 50 MPH. EMERGENCY MANAGERS REPORT WATER OVER THE ROADS IN BERKELEY SPRINGS. THE COMMUNITY OF BERKELEY SPRINGS WILL BE AFFECTED BY THIS STORM THROUGH 515 PM EDT. ABW
The Sterling radar (KLWX), 99 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees were downed and structures were damaged.
A few trees were downed.
Trees were downed.
A tree was downed.
Penny sized hail fell.
A tree was downed onto a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337658, 5337659, 5337660, 5337661, 5337662, 5337663.